Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 355, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jul 21, 2002, 6:12 PM CDT for Hinds County, Rankin County, Mississippi. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2002, 6:12 PM CDT (23:12 UTC)
- Expired
- Jul 21, 2002, 7:00 PM CDT
- In force
- 48 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
Counties Hinds County, MS, Rankin County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 11.2 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2757 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 861 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- -32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
765 WUUS54 KJAN 212312 SVRJAN MSC049-121-220000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 611 PM CDT SUN JUL 21 2002 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RANKIN COUNTY IN CENTRAL MISSISSIPPI HINDS COUNTY IN CENTRAL MISSISSIPPI * UNTIL 700 PM CDT * AT 611 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A A LINE OF SEVERE THUNDERSTORMS FROM THE SOUTH SIDE OF THE CITY OF JACKSON...TO PEARL...TO 5 MILES SOUTH OF BRANDON...MOVING SOUTHWEST AT 20 MPH. * THE SEVERE THUNDERSTORMS WILL... BE NEAR FLORENCE AT 635 PM CDT BE NEAR TERRY AT 655 PM CDT THESE STORMS HAVE A HISTORY OF PRODUCING WIND GUSTS TO 70 MPH AND HAIL TO THE SIZE OF QUARTERS. LAT...LON 3225 8999 3234 9018 3215 9034 3210 9009
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:25 PM CDT, 2 hours 47 minutes earlier.
Area forecast discussion, Jul 21, 3:25 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 325 PM CDT SUN JUL 21 2002 THE MAIN FORECAST CONCERN OVER THE NEXT FEW DAYS WILL CONTINUE TO BE THE CHANCE OF SHOWERS AND THUNDERSTORMS AND THE EFFECT OF A MID SUMMER FRONT THAT SHOULD PUSH INTO MISSISSIPPI BY WEDNESDAY. FOR TONIGHT...EXPECT THUNDERSTORM ACTIVITY TO PERSIST INTO THE EVENING HOURS AS BOUNDARIES FROM ONGOING CONVECTION CONTINUE TO INITIATE ADDITIONAL SHOWER AND THUNDERSTORM ACTIVITY UP TO SEVERAL HOURS AFTER SUNSET. A FEW SHOWERS OR THUNDERSTORMS COULD ALSO DEVELOP LATER ON DURING THE NIGHT...BUT COVERAGE AFTER 9 PM SHOULD BE VERY ISOLATED. FOR MONDAY AND TUESDAY...NOT MUCH CHANGE. EXPECT CONTINUED WARM AND HUMID CONDITIONS WITH SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS. THUNDERSTORM ACTIVITY TUESDAY EVENING MAY CONTINUE THROUGH THE NIGHT ACROSS PORTIONS OF THE FORECAST AREA DUE TO AN APPROACHING FRONTAL SYSTEM. WILL KEEP SCATTERED SHOWERS AND THUNDERSTORMS IN FORECAST FOR ALL ZONES THROUGH WEDNESDAY. WILL GO WITH POPS FOR WEDNESDAY IN THE 40 PERCENT RANGE DUE TO ANTICIPATED MOVEMENT OF A WEAK FRONT THROUGH MISSISSIPPI AND NORTHEAST LOUISIANA DURING THE DAY. FOR TEMPERATURES...MORE OF THE SAME WARM AND HUMID CONDITIONS. SLIGHTLY COOLER TEMPERATURES ARE EXPECTED IN NORTHERN ZONES DUE TO THE IMPACT OF THE FRONT...BUT WILL STILL KEEP HIGHS AROUND 90 THERE. NOT MUCH CHANCE OF SIGNIFICANTLY COOL AIR MAKING IT INTO OUR FORECAST AREA IN LATE JULY IN THE EXTENDED...THURSDAY THROUGH SUNDAY...THUNDERSTORM ACTIVITY SHOULD BE LESS WIDESPREAD THROUGH SATURDAY...ESPECIALLY IN NORTHERN AND WESTERN SECTIONS AS DRIER AIR MOVES INTO THE LOWER MISSISSIPPI VALLEY FOR SEVERAL DAYS. BY SUNDAY...EXPECT SCATTERED AFTERNOON AND EVENING CONVECTION ONCE AGAIN. SLIGHTLY COOLER TEMPERATURES IN NORTHERN SECTIONS ARE LIKELY FOR THURSDAY...BUT BACK INTO THE 90S ACROSS THE ENTIRE FORECAST AREA BY FRIDAY. PRELIM NUMBERS: JAN 73/93/73/93 2423 MEI 72/92/72/92 2423 .JAN... AR...NONE. LA...NONE. MS...NONE. 15
In the hours before
Special weather statement, Jul 21, 4:22 PM CDT, 1 hour 50 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 221200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 422 PM CDT SUN JUL 21 2002 ...THUNDERSTORMS... SCATTERED SEVERE STORMS ARE EXPECTED OVER EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI THIS AFTERNOON AND EVENING. THUNDERSTORMS WILL BE MORE NUMEROUS OVER SOUTHEAST ARKANSAS AND MUCH OF MISSISSIPPI...AND SHOULD REMAIN ISOLATED IN NATURE OVER PORTIONS OF NORTHEAST LOUISIANA. A VERY UNSTABLE ATMOSPHERE IS IN PLACE OVER MUCH OF THE LOWER MISSISSIPPI RIVER VALLEY. THIS INSTABILITY...ALONG WITH ABUNDANT MOISTURE AND DAYTIME HEATING...WILL CONTINUE TO TRIGGER THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING. THESE THUNDERSTORMS WILL TEND TO DEVELOP ALONG OUTFLOW BOUNDARIES...CAUSED FROM PREVIOUS THUNDERSTORM ACTIVITY. STORMS WILL REMAIN VERY STRONG THROUGH SUNSET...BUT AS HEATING IS LOST...STORMS SHOULD BEGIN TO WEAKEN AND BECOME MORE ISOLATED IN NATURE. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Local storm report, Jul 21, 4:34 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
434 PM CDT SUN JUL 21 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM MERIDIAN MS WIND DAMAGE
07/21/02 LAUDERDALE LARGE LIMBS DOWN ON
POWERLINES...REPORTED BY
COUNTY DISPATCH.
0340 PM 5W BOGUE CHITTO MS WIND DAMAGE
07/21/02 LINCOLN NUMEROUS LARGE TREES
DOWN...ONE ON A
HOUSE...REPORTED BY MEMA
0428 PM 5SE CARROLLTON MS WIND DAMAGE
07/21/02 CARROLL LARGE TREE BLOWN ACROSS
HIGHWAY 35...REPORTED BY
CARROLL SO.Local storm report, Jul 21, 4:50 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
450 PM CDT SUN JUL 21 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 PM SUMRALL MS WIND DAMAGE
07/21/02 LAMAR NUMEROUS TREES AND
POWERLINES
DOWN...REPORTED BY COUNTY
DISPATCH.Local storm report, Jul 21, 5:41 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
541 PM CDT SUN JUL 21 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0525 PM RIDGELAND MS 0.75 INCH HAIL
07/21/02 MADISON REPORTED BY HAM RADIO
OPERATORLocal storm report, Jul 21, 5:56 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
556 PM CDT SUN JUL 21 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0554 PM BRANDON MS 1.00 INCH HAIL
07/21/02 RANKIN REPORTED BY SPOTTERLocal storm report, Jul 21, 6:02 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
602 PM CDT SUN JUL 21 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0554 PM BRANDON MS 60 MPH WIND GUST
07/21/02 RANKIN SPOTTER REPORTED WIND
GUST UP TO 60 MPHThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 2:03 PM CDT | Severe Thunderstorm Warning | JAN | Kemper, Lauderdale | 42 min |
| Jul 21, 2:21 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Forrest, Jones, Lamar | 44 min |
| Jul 21, 2:44 PM CDT | Severe Thunderstorm Warning | JAN | Winston | 46 min |
| Jul 21, 2:53 PM CDT | Severe Thunderstorm Warning | JAN | Jefferson Davis, Lawrence, Lincoln, Marion | 37 min |
| Jul 21, 2:54 PM CDT | Severe Thunderstorm Warning | JAN | Holmes | 41 min |
| Jul 21, 3:01 PM CDT | Severe Thunderstorm Warning | JAN | Neshoba | 39 min |
| Jul 21, 3:08 PM CDT | Severe Thunderstorm Warning | JAN | Humphreys, Sharkey, Yazoo | 42 min |
| Jul 21, 3:13 PM CDT | Severe Thunderstorm Warning | JAN | Jasper | 42 min |
| Jul 21, 3:31 PM CDT | Severe Thunderstorm Warning | JAN | Lincoln | 44 min |
| Jul 21, 3:37 PM CDT | Severe Thunderstorm Warning | JAN | Carroll, Holmes | 43 min |
| Jul 21, 3:44 PM CDT | Severe Thunderstorm Warning | JAN | Attala, Leake | 61 min |
| Jul 21, 3:53 PM CDT | Severe Thunderstorm Warning | JAN | Humphreys, Sunflower | 52 min |
| Jul 21, 4:23 PM CDT | Severe Thunderstorm Warning | JAN | Carroll, Holmes | 42 min |
| Jul 21, 4:27 PM CDT | Severe Thunderstorm Warning | JAN | Madison, Yazoo | 43 min |
| Jul 21, 4:41 PM CDT | Severe Thunderstorm Warning | JAN | Noxubee | 59 min |
| Jul 21, 5:04 PM CDT | Severe Thunderstorm Warning | JAN | Lowndes | 46 min |
| Jul 21, 5:10 PM CDT | Severe Thunderstorm Warning | JAN | Rankin, Smith | 60 min |
| Jul 21, 5:12 PM CDT | Severe Thunderstorm Warning | JAN | Madison | 43 min |
| Jul 21, 5:25 PM CDT | Severe Thunderstorm Warning | JAN | Sharkey, Washington | 40 min |
| Jul 21, 5:26 PM CDT | Severe Thunderstorm Warning | JAN | Oktibbeha | 44 min |
| Jul 21, 5:30 PM CDT | Severe Thunderstorm Warning | JAN | Hinds | 40 min |
| Jul 21, 5:33 PM CDT | Severe Thunderstorm Warning | JAN | Hinds | 37 min |
| Jul 21, 6:07 PM CDT | Severe Thunderstorm Warning | JAN | Clay, Webster | 43 min |
| Jul 21, 6:51 PM CDT | Severe Thunderstorm Warning | JAN | Grenada | 49 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.